Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 115, NWS Charleston, SC

August 5, 2005Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 5, 2005, 3:15 PM EDT for Colleton County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 3:15 PM EDT (19:15 UTC)
Expired
Aug 5, 2005, 4:15 PM EDT
In force
60 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 38 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:26 PM EDTTSTM WND DMGRound O, SCSHERIFF REPORTED ONE TREE DOWN ON A POWER LINE ON HIGHWAY 40.
Aug 5, 3:30 PM EDTTSTM WND DMG3 E Walterboro, SCNUMEROUS TREE LIMBS DOWN IN AND AROUND WALTERBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 051915
SVRCHS
SCC029-052015-
/O.NEW.KCHS.SV.W.0115.050805T1915Z-050805T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM   WAS LOCATED NEAR COTTAGEVILLE...OR ABOUT
  12 MILES EAST OF WALTERBORO...MOVING WEST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  COTTAGEVILLE...
  ROUND O...
  RITTER...
  WALTERBORO...
  HENDERSONVILLE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3270 8083 3277 8087 3283 8087 3293 8091
      3293 8090 3300 8041 3296 8042 3288 8039
      3281 8041 3270 8081

$$
2 follow-up statements
000 
WWUS52 KCHS 051938
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT FRI AUG 5 2005

SCC029-052015-
/O.CON.KCHS.SV.W.0115.000000T0000Z-050805T2015Z/
COLLETON-
338 PM EDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR COLLETON COUNTY...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR THAYER...OR ABOUT OVER
WALTERBORO...MOVING WEST AT 20 MPH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3270 8083 3277 8087 3283 8087 3293 8091
      3293 8090 3293 8058 3292 8057 3286 8055
      3280 8046 3270 8081

$$
000 
WWUS52 KCHS 052013
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT FRI AUG 5 2005

SCC029-052023-
/O.EXP.KCHS.SV.W.0115.000000T0000Z-050805T2015Z/
COLLETON-
413 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
415 PM EDT...

AT 413 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3270 8083 3277 8087 3283 8087 3293 8091
      3293 8090 3293 8058 3292 8057 3286 8055
      3280 8046 3270 8081

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:24 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 5, 2:24 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
224 PM EDT FRI AUG 5 2005

.SHORT TERM /TONIGHT THROUGH SUNDAY/...DEEP EASTERLY FLOW IN LOWEST
5 KM OF THE ATMOSPHERE IS ADVECTING PLENTY OF MOISTURE INTO THE AREA
THIS AFTERNOON. SFC LOW PRESSURE OVER THE WRN FL PANHANDLE HAS A
TROUGH EXTENDING EAST INTO THE SRN GA WATERS...WHICH IS PROVIDING A
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT SOUTH OF OUR AREA.
THIS WEAK SFC TROUGH AXIS WITH A POTENT VORT MAX IS EXPECTED TO MOVE
SLIGHTLY NORTH TONIGHT AND SATURDAY...WHICH SHOULD PROVOKE DECENT
COVERAGE OF SHWR/TSTM ACTIVITY ACROSS OUR GA COUNTIES AND WATERS
THROUGH THE PERIOD. ADDITIONALLY...THE WRN ATLC SFC RIDGE IS
EXPECTED TO SHIFT SOUTH THROUGH SATURDAY MORNING...TIGHTENING THE
PRES GRADIENT AND INCREASING MOISTURE ADVECTION. SHOULD SEE
CONVECTIVE COVERAGE INCREASE ACROSS OUR SRN AREAS TONIGHT AND
SATURDAY...WITH SLIGHTLY MORE COVERAGE ACROSS SC AS WELL.

SATURDAY NIGHT AND SUNDAY...THE 12Z GFS HAS TRENDED TOWARD A DEEPER
GULF COAST LOW WHICH THEN SWINGS A WARM FRONT ACROSS THE CWA SUNDAY.
THE NAM IS WEAKER WITH THE LOW AND DOES NOT BRING THE FRONT SO FAR
NORTH...HOWEVER IT DID NOT INITIALIZE THE UPPER LOW VERY WELL. WILL
FAVOR THE GFS TREND OF A WEAK FRONTAL BOUNDARY IN THE VICINITY FOR
SUNDAY...WITH POPS RANGING FROM 30% NORTH TO 50% SOUTH.
&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...GULF LOW SHOULD DISSIPATE
BY MONDAY AS H5 HEIGHTS RISE ACROSS THE SOUTHEAST. MODELS HINT AT A
TROPICAL WAVE MOVING NW TOWARD THE AREA MONDAY...BUT UNCERTAINTY IS
VERY HIGH AND ANY SYSTEM THAT DID FORM WOULD HAVE LITTLE ROOM FOR
DEVELOPMENT BEFORE LANDFALL. WILL NOT ACCOUNT FOR A SYSTEM OF THIS
TYPE ATTM. THE SUBTROPICAL RIDGE REESTABLISHES ITSELF TUESDAY
THROUGH FRIDAY...WITH MAINLY DIURNAL POPS AND NEAR NORMAL TEMPS.
&&

.MARINE...ATLC RIDGE AXIS TO REMAIN OVER OR NEAR THE MARINE AREA
THRU THE WEEKEND...THEN SHIFTING TO THE N EARLY NEXT WEEK. ALTHOUGH
CONFIDENCE IS LOW AT THIS TIME...THIS SHIFT N OF THE RIDGE MAY BE
ENOUGH TO ALLOW FOR A WEAK TROPICAL WAVE TO TRY AND APPROACH THE
WATERS FROM THE SE MON THRU WED. FOR NOW WILL JUST KEEP WINDS MAINLY
FROM A SELY DIRECTION...WITH SLIGHT BACKING NEAR THE COAST AT NIGHT.
VERY SUBTLE NOCTURNAL SURGES POSSIBLE SAT NIGHT AND AGAIN SUN NIGHT.
BUT WIND SPEEDS STILL NO HIGHER THAN 15 KT THRU THE PERIOD.

WE COULD SEE SMALL SWELLS WITH THE PERSISTENT SELY FETCH INTO NEXT
WEEK...AND EVEN MORE SO IF THE TROPICAL WAVE DEVELOPS...BUT STILL
NOTHING HIGHER THAN 4 FT EXPECTED THRU WED.
&&

.AVIATION...WEAK LOW LEVEL CIRCULATION S OF CHS NEAR THE ATLC COAST
THIS AFTERNOON AND DRIFTING N. THIS IS HOLDING THE SEA BREEZE BACK
FROM PROGRESSING TOO FAR INLAND ACROSS SC THUS FAR. BECAUSE OF THIS
WILL NEED TO KEEP A CLOSE WATCH ON THE CHS AREA FOR POSSIBLE
CONVECTION EARLY IN THE FCST PERIOD. FOR NOW HAVE OPTED TO JUST
CARRY CB AT CHS AND ALSO AT SAV UNTIL SEA BREEZE PUSHES FAR INLAND
BY EVE. WILL AMEND EITHER TAF IF NECESSARY. OTHERWISE...THERE IS
AGAIN A CHANCE OF CONVECTION SAT MORNING WITHIN THE DEEP ESE FLOW
OFF THE ATLC. AGAIN HAVE INCLUDED CB FOR THIS POSSIBILITY.

MOS GUIDANCE NOT SUGGESTING ANY MIST AT EITHER TERMINAL
TONIGHT...BUT FOG STABILITY INDEX IS NEAR 20 AND WE HAVE SEEN AT
LEAST MVFR VSBYS AT CHS IN RECENT MORNINGS. IF MID/HIGH CLOUDS THIN
OUT ENOUGH COULD SEE IT LOWER LATE TONIGHT/EARLY SAT THAN THE 6SM
NOW IN THE TAFS.

GENERALLY LIGHT WINDS THRU THE FCST PERIOD.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
MARINE...NONE.

&&

JRL/33
Hazardous weather outlook, Aug 5, 10:29 AM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1029 AM EDT FRI AUG 5 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1029 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THERE IS A CHANCE THAT A FEW THUNDERSTORMS
ACROSS THE AREA TODAY WILL BECOME STRONG...WITH VERY HEAVY
RAINS...FREQUENT LIGHTNING AND GUSTY WINDS.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS MAY BE NECESSARY TODAY...BUT IS NOT
EXPECTED TONIGHT.

33

In the hours before

Special weather statement, Aug 5, 3:03 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT FRI AUG 5 2005

SCZ043-052000-
INLAND COLLETON-
303 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 400 PM
EDT...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF NORMAN
LANDING...OR ABOUT 13 MILES SOUTHWEST OF SUMMERVILLE...MOVING WEST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND PARKERS FERRY LANDING...NORMAN LANDING...CANADY LANDING...BECK
LANDING...JACKSONBORO...GLOVERVILLE...COTTAGEVILLE...SIDNEY...ROUND O
WALTERBORO AND HIOTTS THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.